Facial Pain Tinnitus

Discussion in 'Dr. Stephen Nagler (Archived Answers)' started by Codaz, Oct 14, 2014.

  1. Dr. Nagler is not accepting new questions.
    Dismiss Notice
tinnitus forum
    1. Codaz

      Codaz Member

      Dear Dr. Nagler,

      I am in the process of reducing/eliminating my T. Together with my dental surgeon and physiotherapist we are working week in week out on jaw massage, TENS on the sore jaw muscles and neck treatment by another physiotherapist. So far my T has come down to 1/10, which flares up to 4/10 when I have facial pain.
      This fluctuates a lot, it is stress related but sometimes not. I can have the biggest cry marathons or angry moods and T does not flare up. Sometimes when I'm totally relaxed it does flare up and gives facial pain.

      What I wanted to ask is if it is a good idea to try out Carbamazepine (Tegretol). I've read in the drug manual (which is online available) that it can/may cause hyperacusis. My dental surgeon said there is no reason to believe I have trigeminal neuralgia, but he suggested we can try this out if I want to. MRI is optional, but I doubt it will bring any results at all.

      In various scientiic papers I have read that results of Tinitus patients experienced who used it. They got (a lot of) relief with Carbamazepine use. So my questions before accepting it are:

      -What is the best way to taper it up and down?
      -Have you tried it for your own T?
      -Have you heard anyone try it?
      -Are there any known effects other than drowsyness / bad short term memory?
      -Are these effects reversible?

      These are the side effects my dental surgeon discussed with me, but he does not have T. All his suggestions / treatments (bite splint for TMJ and therapy are warranty from here to the door). So far it worked out really good but I want to defeat the intermittant facial pain too.

      Thanks very much for any response.
    2. Dr. Nagler

      Dr. Nagler Member

      Atlanta, Georgia USA
      Tinnitus Since:
      Hi @Codaz -

      You ask a number of very good questions. Unfortunately my answers will almost certainly leave you frustrated and wanting.

      In general I have found approaches to reducing and/or eliminating tinnitus to be unsatisfactory. Perhaps that is because my own patient population is skewed towards those who have not done particularly well in that regard. Then again, so is the make-up of this board!

      To cut to the chase, I do not have any first hand experience with carbamazepine (Tegretol) nor do I understand enough about its pharmacology to respond to your questions in a meaningful responsible way. I am sorry.

      All the best to you. I sincerely hope you find the relief you seek.

      Kind regards -

      Dr. Stephen Nagler

Share This Page

If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.